My 6 yo son has been on Vyvase 40mg for 3 days now and although there has been a significant change in his focus and listening while at school and home, he seems EXTREMELY emotional. Like he is ready to cry at the drop of a hat and it takes a long time of coaxing to get him to even smile. Plus we've noticed that he has started doing this tongue rolling thing and it's not like he's even aware of it. Has anyone else's child experienced these same symptoms and if so, how long did it last for? He tried Medidate first but that had absolutely NO effect on him and then his doctor switched him to the Vyvanse but started him straight out at 40mg. I wonder if it's too much for him and a lower dose should be given to build up to.
How long do the possible side effects of taking Vyvanse last for in a child?
Question posted by alicia_graham1980 on 22 Feb 2013
Last updated on 12 November 2020 by mommyshell
First let me start off by saying you are doing a great job. I have ADHD and went through the same experience. Imagine your child going years without the necessary serotonin in his/her brain. From birth there has been a lack of Serotonin, when medications are introduced, there is a period of what I call Brain regulation. The brain has to adjust to the new serotonin levels. It can take 6 months to a year, sometimes longer for the full adjustment. Eventually it does fade and all levels become stable. The problem people seem to have is with the trial/error part of medication but ultimately the argument of the developing child brain and medication interactions is false. Yes, separately the brain is developing and yes the child is growing but from birth there where small levels of serotonin, so yes the brain is developing but without medication the brain will never on its own reach a "Normal" Level of serotonin. My son is 7 years old and has Autism as well as ADHD.
The ADHD over powers the autism. Already we see a huge difference, yes like I said there are crying spells. We just started 10 mg of Vyvanse and he is having emotional meltdowns at times. The mouth ticks come from a side effect of the medication that causes dry mouth. I keep water handy throughout the day and It helps a lot. The stimulant medication is given to counter a lack of serotonin in the brain. If you take it and you are naturally producing serotonin at what is considered a normal level and supplement a stimulant, you will feel overly stimulated. It's a low form of cocaine.
So all the people saying... when they tried it it made them feel ..wired... like they couldn't stop... going. It's because they are taking a drug for a condition they don't have. The woman Britt has no idea what she is talking about. I was on the fence about a stimulant medication but the alternative is to watch my son struggle in everyday life. He is much happier, focused and even though there can be frequent crying spells, we have recognized when those will happen and try to use ABA therapy techniques to guide him through those feelings. It can be hard for this age group because they already are experiencing so many different emotions and can't quite pin point what it is, so it comes out as crying. If your son started out at 40 mg, I would definitely ask for it to be lowered and speak with your pediatrician and Psychiatrist to find a balanced dosage. If you can document, video record the meltdowns. It helps so much if the Doctors can visually see what you see.
I am 45 and my script is only 20mg for narcolepsy. I am assuming yours sons medication is for ADD or ADHD? The tongue rolling is a side effect. These types of medications can cause "ticks" of various sorts and they can even become a permanent "tick" that can possibly remain even after the medication has discontinued. Many ADD/ADHD medications are now being linked to Parkinson's disease also. My son had ADD when he was young (elementary) and we tried medications but the side effects were too much. I am glad that we stopped them after a few months because the long term damage those medications can cause is serious and I am happy to say he is now 18 and just graduated high school. I hope you find an alternative solution for your son.
My 12 year old son was admitted to a treatment center on a Friday. They changed his Intuniv to Vyvase on Saturday morning without my knowledge. I went to visit him Saturday afternoon and he was doing the tongue thing non stop and licking his lips. He had severe tics and twitches. It was heartbreaking. I asked for the psychiatrist to call me as soon as possible. When I went to yank him out of that place, against Dr.'s orders, I had yet to have a phone call. Now it is 5 days after rescuing him and putting him back on his original meds, he still has tics and twitches to the point that the school psychologist said he looks like a kid with Cerebral Palsy or Parkinsons. He is much worse off than when I admitted him and he was only there 5 days. The staff assured us that he did not have tics and twitches over and over, but the eyes cannot be deceived. I am at my wits end trying to get control over his overly aggressive, impulsive behaviors.
Actually, my stepson, who is 8, was put on medication in October at the insistence of his mother. Neither his father nor myself believe in medication, but his mother thinks it's easier than proper parenting as she medicated the child's older brother. The child is in the gifted program at school. He is only on 20mg of Vyvnase, which is 20mg too much. A few months ago he started with this rolling of the tongue to the point he looks like a snake and his upper lip is so chafed he looks like he has a mustache. The prescribing doctor insists this is not a side effect, but a habit he has developed. I see now that it's not a habit. Thank you for the post.
Wow please listen to me... I am a 26 yr old woman that weighs 145 lbs. My mom gave me 50mg of her vyvanse one day BC I was tired. It made me a complete weirdo, I was so figety and speeding around. I couldn't imagine being a 6 yr old on this medication. You need to really evaluate what your doing to your child!!! Why don't you take 2 and see how you feel?? I'd be emotional too if I was forced to take that everyday. People need to stop being lazy and feeding there children with pills but instead try disciplining them. Absolutely sickening!!!
My son was on Concerta and he used to do this thing where he would open his mouth really wide for just a second or two. If I asked him about it he would say his jaws needed "stretching" We think it was a facial tic. She reduced his dose a bit and that seemed to help. We noticed our son seemed to be very flat with his emotions and he did seem to cry easily. He took it up until 9th grade or so then he wouldnt take it anymore but by then his behavior was better and he could cope, although his grades did suffer some because he wasnt as focused as when he took his meds. I would talk to his Dr about it. My son was better when they reduced his dose, as far as the facial tics. He still did it on occasion though. It didnt continue once he was off the medicine.
I'd give the doc a call and see what he says. It may be too much for him to start off with.
- Vyvanse uses and safety info
- Vyvanse information for Healthcare Professionals (includes dosage details)
- Side effects of Vyvanse (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.